Minnesota, 2013

Blizzard in Minnesota, February 10 to 11, 2013

February 10 to 11, 2013 · NWS ABR · 2 events in 2 counties and zones

A very strong low pressure area moving across the region brought widespread heavy snow of 12 to 17 inches to west central Minnesota. Along with the heavy snow came strong winds of 25 to 40 mph causing widespread blowing and drifting snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A very strong low pressure area moving across the region brought widespread heavy snow of 12 to 17 inches to west central Minnesota. Along with the heavy snow came strong winds of 25 to 40 mph causing widespread blowing and drifting snow. Many roads and highways were closed for a time. Schools started late or were closed on Monday the 11th. Some snowfall amounts included; 12 inches at Artichoke Lake and Ortonville; 15 inches at Browns Valley; and 17 inches at Wheaton. The snow began across the region between 9 and 11 pm on the 9th and ended in the early afternoon of the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 10, 5:41 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Feb 10, 5:41 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
541 PM CST SUN FEB 10 2013

.UPDATE...
AVIATION DISCUSSION UPDATED FOR 00Z TAF ISSUANCE.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
STRONG LOW PRESSURE AREA WAS OVER NORTHWEST IOWA LATE THIS
AFTERNOON AND WILL CONTINUE TO MOVE QUICKLY OFF TO THE NORTHEAST
THROUGH TONIGHT AND INTO THE GREAT LAKES REGION MONDAY MORNING.
TROWAL/WARM MOIST AIR TONGUE WILL CONTINUE TO WRAP INTO MUCH OF
THE REGION THIS EVENING. THIS AREA WILL SLOWLY DISSIPATE THROUGH
THE NIGHT. SNOWFALL AMOUNTS OF 4 TO 16 INCHES HAD ALREADY FALLEN
ACROSS MUCH OF THE REGION WITH THE HEAVIEST AMOUNTS ACROSS
NORTHEAST SOUTH DAKOTA. EXPECT ADDITIONAL AMOUNTS OF 2 TO 6 INCHES
THROUGH THE NIGHT. OTHERWISE...NORTH WINDS WERE PICKING UP TO 20
TO 35 MPH WITH GUSTS OVER 40 MPH THIS AFTERNOON AND SHOULD
CONTINUE THROUGH TONIGHT INTO MONDAY MORNING. THESE WILL SLOWLY
DIMINISH THROUGH THE NIGHT. OTHERWISE...CONTINUED WITH THE
BLIZZARD WARNING FOR MUCH OF THE REGION INTO MONDAY MORNING. AREAS
OF BLOWING SNOW WILL CONTINUE EAST IN THE REGION ON MONDAY AS
CLOUDS DECREASE QUICKLY. A PACIFIC FRONT WILL COME THROUGH ON
MONDAY NIGHT. THUS...TEMPERATURES WILL FALL OFF QUICKLY MONDAY
NIGHT AND THEN MAYBE RISE LATER ON WITH THE PACIFIC FRONT.
OTHERWISE...PACIFIC AIR AND ABOVE NORMAL TEMPERATURES ARE EXPECTED
THROUGH TUESDAY NIGHT ALONG WITH DRY CONDITIONS. THE SNOW COVER
WILL HAVE AN EFFECT ON THE TEMPERATURES. CURRENTLY HAVE 30S TO
LOWER 40S ON TUESDAY.

.LONG TERM...WESNDESDAY THOUGH SUNDAY
THE MODELS SHOW GOOD AGREEMENT WITH THE LONG TERM WITH THE MAIN
WEATHER FEATURES. NORTHWEST FLOW ALOFT DOMINATES ACROSS THE
REGION EARLY ON WITH THE UPPER LEVEL RIDGING PUSHING IN FROM THE
WEST LATE. A COUPLE SHORT WAVE TROUGHS WILL BE MAKING THEIR WAY ACROSS
THE REGION THROUGH THURSDAY BRINGING IN SOME SLIGHT CHANCE/CHANCES
OF SNOW FOR WEDNESDAY THROUGH THURSDAY. IT WILL ALSO COOL DOWN
WEDNESDAY THROUGH THURSDAY AND REMAIN BELOW NORMAL INTO SATURDAY.
THE NEW SNOW COVER WILL ALSO AFFECT BOTH THE DAY AND NIGHTTIME
TEMPERATURES. SATURDAY AND SUNDAY MAY END UP BEING WARMER AS THE
UPPER LEVEL RIDGE BUILDS IN FROM THE WEST.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

IFR CIGS/VSBYS ARE EXPECTED TO CONTINUE AROUND KABR/KATY THROUGH
THE EVENING WITH SOME IMPROVEMENT LATE DUE TO SLACKENING WINDS AND
DECREASING SNOWFALL TOWARD MIDNIGHT. MEANWHILE KMBG/KPIR WILL
STILL SEE BLOWING SNOW CAUSING VSBY REDUCTIONS THIS EVENING UNTIL
THE WINDS SUBSIDE. MVFR CIGS ARE EXPECTED THEREAFTER THROUGH THE
NIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WARNING UNTIL 6 AM CST /5 AM MST/ MONDAY FOR BROWN-
     BUFFALO-CLARK-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
     LYMAN-MCPHERSON-POTTER-SPINK-STANLEY-SULLY-WALWORTH.

     BLIZZARD WARNING UNTIL NOON CST MONDAY FOR CODINGTON-DAY-DEUEL-
     GRANT-HAMLIN-MARSHALL-ROBERTS.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST /5 AM MST/ MONDAY FOR
     CAMPBELL-CORSON.

MN...BLIZZARD WARNING UNTIL NOON CST MONDAY FOR BIG STONE-TRAVERSE.

&&

UPDATE...TDK
SHORT TERM...MOHR
LONG TERM...MOHR
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Feb 10, 4:28 AM CST, 15 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
428 AM CST SUN FEB 10 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-111030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
428 AM CST SUN FEB 10 2013 /328 AM MST SUN FEB 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A STRONG WINTER STORM WILL TRACK ACROSS THE CENTRAL AND NORTHERN
PLAINS TODAY...SPREADING MODERATE TO HEAVY SNOW ACROSS THE AREA.
NORTH WINDS WILL INCREASE THROUGHOUT THE DAY...FROM WEST TO EAST.
BLOWING AND DRIFTING SNOW WILL BECOME A SIGNIFICANT PROBLEM...WITH
NEAR ZERO VISIBILITY AT TIMES. THE HEAVIEST SWATH OF SNOW IS STILL
EXPECTED FROM SOUTH CENTRAL TO NORTHEAST SOUTH DAKOTA...AS WELL AS
WEST CENTRAL MINNESOTA. TOTAL STORM ACCUMULATION IN THE SWATH OF
HEAVY SNOW IS EXPECTED TO RANGE FROM 8 TO 15 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT SNOW AND BLOWING SNOW WILL LINGER ACROSS THE AREA ON MONDAY
AS THE STORM SYSTEM BEGINS EXITING THE REGION. CONDITIONS WILL
SLOWLY IMPROVE FROM WEST TO EAST ACROSS THE AREA THROUGH THE DAY.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND STORM SPOTTERS ARE ENCOURAGED TO CONTACT
THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN WITH ANY SNOWFALL
REPORTS OR PROBLEMS WITH LOW VISIBILITY IN BLOWING AND DRIFTING
SNOW.

TMT

In the hours before

Local storm report, Feb 10, 5:54 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
554 PM CST SUN FEB 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY SNOW       ANDOVER                 45.41N  97.90W
02/10/2013  M8.0 INCH        DAY                SD   CO-OP OBSERVER

&&

EVENT NUMBER ABR1300128

TDK
Local storm report, Feb 10, 5:57 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
557 PM CST SUN FEB 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       PICKEREL LAKE STATE PAR 45.50N  97.28W
02/10/2013  E9.0 INCH        DAY                SD   TRAINED SPOTTER

            SPOTTER REPORTS 9 INCHES OF NEW SNOW

0935 AM     HEAVY SNOW       1 S CHELSEA             45.15N  98.74W
02/10/2013  M11.0 INCH       FAULK              SD   PUBLIC

            COOP REPORTS 11 INCHES OF NEW SNOW

0944 AM     HEAVY SNOW       COLUMBIA                45.61N  98.31W
02/10/2013  M7.5 INCH        BROWN              SD   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS 7.5 INCHES OF NEW SNOW

1006 AM     HEAVY SNOW       TURTON                  45.05N  98.10W
02/10/2013  M9.9 INCH        SPINK              SD   CO-OP OBSERVER

            OBSERVER REPORTS 9.9 INCHES OF NEW SNOW

1058 AM     HEAVY SNOW       2 SSW MILBANK           45.19N  96.65W
02/10/2013  M7.0 INCH        GRANT              SD   CO-OP OBSERVER

            OBSERVER REPORTS 7 INCHES OF NEW SNOW

1159 AM     HEAVY SNOW       9 NW WEBSTER            45.42N  97.65W
02/10/2013  M16.5 INCH       DAY                SD   COCORAHS

            VERIFIED COCORAHS REPORT... 1.87 IN LIQUID EQUIVALENT

1200 PM     HEAVY SNOW       ANDOVER                 45.41N  97.90W
02/10/2013  M8.0 INCH        DAY                SD   CO-OP OBSERVER

0122 PM     HEAVY SNOW       4 NNE VICTOR            45.92N  96.80W
02/10/2013  M12.0 INCH       ROBERTS            SD   CO-OP OBSERVER

            OBSERVER MEASURED 12 INCHES OF NEW SNOW

0149 PM     HEAVY SNOW       SISSETON                45.66N  97.05W
02/10/2013  E12.0 INCH       ROBERTS            SD   CO-OP OBSERVER

            COOP OBSERVER REPORTS AN ESTIMATED 12 INCHES OF NEW
            SNOW

0200 PM     HEAVY SNOW       15 SE EUREKA            45.61N  99.40W
02/10/2013  M8.0 INCH        MCPHERSON          SD   CO-OP OBSERVER

0201 PM     HEAVY SNOW       11 E HOSMER             45.58N  99.25W
02/10/2013  M8.0 INCH        EDMUNDS            SD   CO-OP OBSERVER

            OBSERVER REPORTS 8 INCHES OF SNOWFALL THUS FAR

0456 PM     HEAVY SNOW       2 E ABERDEEN            45.47N  98.44W
02/10/2013  M11.3 INCH       BROWN              SD   NWS OFFICE

            TOTAL SNOW DEPTH 16 INCHES.

0501 PM     HEAVY SNOW       ROSCOE                  45.45N  99.33W
02/10/2013  M8.6 INCH        EDMUNDS            SD   EMERGENCY MNGR

&&

EVENT NUMBER ABR1300119 ABR1300108 ABR1300111 ABR1300115 ABR1300118
ABR1300124 ABR1300128 ABR1300121 ABR1300122 ABR1300127 ABR1300123
ABR1300125 ABR1300126

TDK
Local storm report, Feb 10, 6:10 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
610 PM CST SUN FEB 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY SNOW       LEOLA                   45.72N  98.94W
02/10/2013  M6.0 INCH        MCPHERSON          SD   CO-OP OBSERVER

&&

EVENT NUMBER ABR1300129

TDK
Local storm report, Feb 10, 6:16 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
616 PM CST SUN FEB 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     BLIZZARD         2 E ABERDEEN            45.47N  98.44W
02/10/2013                   BROWN              SD   NWS EMPLOYEE

            VSBY LESS THAN QUARTER MILE AND WIND GUSTS TO 40 MPH.

&&

EVENT NUMBER ABR1300130

TDK
Local storm report, Feb 10, 6:43 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
643 PM CST SUN FEB 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HEAVY SNOW       KENNEBEC                43.90N  99.86W
02/10/2013  E7.0 INCH        LYMAN              SD   CO-OP OBSERVER

            7 INCHES OF SNOW WITH 37 TO 52 MPH WINDS.

&&

EVENT NUMBER ABR1300131

KG
Local storm report, Feb 10, 7:07 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
707 PM CST SUN FEB 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     SNOW             POLLOCK                 45.90N 100.29W
02/10/2013  E2.5 INCH        CAMPBELL           SD   CO-OP OBSERVER

&&

EVENT NUMBER ABR1300132

KG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Big Stone

When
February 10, 7:30 PM CST to February 11, 11:00 AM CST
Where
Big Stone forecast zone
Reported by
AWOS
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Blizzard, Traverse

When
February 10, 8:30 PM CST to February 11, 11:00 AM CST
Where
Traverse forecast zone
Reported by
AWOS
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435395, 435396.